Article Text

PDF

Chemotherapeutic induced fascial oedema
  1. I Lim1,
  2. R Kefford2,
  3. N Manolios1
  1. 1Department of Rheumatology, Westmead Hospital, Westmead, NSW, Australia 2145
  2. 2Department of Oncology, Westmead Hospital, Westmead, NSW, Australia 2145
  1. Correspondence to:
    A/Prof. N. Manolios
    Department of Rheumatology, Westmead Hospital, Westmead, NSW, Australia 2145; Nickmwestgate.wh.usyd.edu.au

Statistics from Altmetric.com

Chemotherapeutic agents have well recognised toxicities in addition to the usual features of nausea, vomiting, and myelosuppression. Toxicity affecting the skin and subcutaneous tissue is uncommon and poorly documented. Of the chemotherapeutic drugs, bleomycin is the best known for its ability to cause skin hyperpigmentation, Raynaud’s phenomenon, and thickening of subcutaneous tissues resembling scleroderma, especially affecting the fingers.1 The taxanes, a class of antimicrotubule agents can cause macules, papules, plaques, and nail changes. Docetaxel, in particular, has been described as causing scleroderma-like changes.2

The triazene derived compounds, dacarbazine and temozolomide, are chemotherapeutic agents similar to the nitrosoureas, which act as alkylating agents, predominantly through the methylation of the O6 position of guanine in DNA. Dacarbazine is an intravenous preparation with single agent activity against malignant melanoma with reported partial remission rates up to 20% and median response durations of 4–6 months.3 It is also active in Hodgkin’s disease and soft tissue sarcomas. Temozolomide is an oral prodrug of 5-(3-methyltriazen-1-yl)-imidazole-4-carboxamide, the active metabolite of dacarbazine. Its major advantage is improved penetration into spaces, such as the central nervous system.

The dose limiting toxicity of both dacarbazine and temozolomide is myelosuppression. Nausea and vomiting occurs in up to 90% of patients.1 Skin toxicity is not described with either agent. In this case report, we describe the occurrence of fascial oedema and scleroderma-like skin changes with the use of these agents in the treatment of metastatic melanoma.

CASE REPORT

A 52 year old white woman presented with a 3 week history of “heaviness” of both thighs. She had also noted increasing tightness and swelling affecting both thighs, both shoulders, and the right side of her face and neck. There was no preceding history of Raynaud’s phenomenon or musculoskeletal problems.

Four months earlier, she had been diagnosed with metastatic melanoma involving the liver and lung. Palliative chemotherapy with single agent dacarbazine was started (1700 mg infusion over 5 days every 3 weeks). There was a good response and the lung and liver metastases resolved. Four cycles of the dacarbazine chemotherapy were completed before the start of her lower limb symptoms. Other medical history consisted of hyperthyroidism treated with propylthiouracil, and a previous episode of idiopathic pancreatitis.

On examination, the skin was shiny and taut over the back of both thighs, extending over both buttocks. There was similar skin tightness over both shoulders, with less involvement of the right side of her face. No pitting was demonstrable. There were no peripheral stigmata of chronic sclerodermatous disease (telangiectasia, calcinosis, synovitis, sclerodactyly, or abnormal nailfold capillaries). The quadriceps and hamstring musculature were only mildly tender.

A full blood count and serum biochemistry, including creatine kinase, were normal. The patient was clinically and biochemically euthyroid. Erythrocyte sedimentation rate and C reactive protein were normal. She had a positive antinuclear antibody (speckled pattern with titre 1/160, as well as nucleolar pattern with titre 1/640). Extractable nuclear antigens, double stranded DNA, and antineutrophil cytoplasmic antibodies were not detectable. Magnetic resonance imaging (using the STIR technique) of her lower limbs disclosed marked subcutaneous oedema with involvement of the fascia (fig 1). Open muscle biopsy of the right upper lateral thigh was unhelpful, with no evidence of inflammatory infiltration. The biopsy was unfortunately too superficial, with no fascia included. No malignant cells were seen in the biopsy sample and all cultures were negative.

Figure 1

 Magnetic resonance imaging (STIR technique) of thighs showing enhancement of the fascia.

A diagnosis of fascial oedema was made and the only change to her management was that dacarbazine chemotherapy was stopped. Over 2 weeks, the skin tightness and softening of subcutaneous tissues visibly reduced, with associated improvement in her symptoms.

Dacarbazine was again restarted, with five further cycles given, for the liver metastases. She then developed cerebral metastases, and dacarbazine was changed to temozolomide to enhance central nervous system penetration. After the first course of temozolamide at the usual dosage of 250 mg on days 1–5, she redeveloped the skin tightness in a similar distribution. Unfortunately, the patient soon developed a dense left hemiplegia. Chemotherapy was stopped and the patient admitted to a palliative hospital.

DISCUSSION

Fascial oedema is an uncommon condition of unknown cause that mimics scleroderma, with swelling, stiffness, reduced flexibility of limbs, and thickening of the subcutaneous tissue. Fascial oedema is not usually related to drug toxicity.

We report here the first case of diffuse fascial oedema with scleroderma-like skin changes in a female patient with metastatic melanoma being treated with dacarbazine and its analogue temozolamide. In this case a strong temporal relationship was found between the skin changes seen and drug use. Possible explanations of these skin changes include a direct drug effect; altered immune regulation secondary to drug or disease, leading to the development of autoantibodies and subsequent disease; paraneoplastic effect of melanoma; or coincidence. However, the improvement of clinical signs and symptoms followed by recurrence of these on rechallenge strongly favours a drug effect.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.